0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Rhabdomyolysis With Simvastatin and Nefazodone
MATTHEW THOMPSON, M.D.; STEVEN SAMUELS, M.D.
Am J Psychiatry 2002;159:1607-1607. doi:10.1176/appi.ajp.159.9.1607

To the Editor: Pharmacotherapy for depression and hypercholesterolemia may result in potentially fatal drug-drug interactions involving the cytochrome P-450 (CYP-450) system. Hepatic hydroxymethyl glutaryl coenzyme (HMG-CoA) reductase inhibitors (simvastatin, atorvastatin, and lovastatin) are metabolized by the 3A4 isoenzyme, while ketoconazole, fluvoxamine, nefazodone, and even grapefruit juice inhibit it (1). In healthy adults, co-administration of simvastatin and nefazodone resulted in an approximately 20-fold increase in simvastatin and simvastatin acid (2). It is likely that the risk of rhabdomyolysis increases with high levels of HMG-CoA reductase activity in plasma (2). We report a case of such an interaction that followed the addition of nefazodone treatment for a patient receiving simvastatin. To our knowledge, this is only the second report of this probable interaction (3).

Mr. A, a 72-year-old Hispanic man with recurrent depression, anxiety, insulin-dependent diabetes mellitus, hypertension, and hyperlipidemia, was referred for severe depression and anxiety. His medications upon his visit to the psychiatrist were paroxetine, lorazepam, mirtazapine, risperidone, zolpidem, insulin, metformin, and simvastatin. Multiple previous antidepressant trials of sufficient dose and duration had failed to relieve his symptoms. His only significant laboratory test abnormality was a glucose level of 40 mg/dl; no subsequent glucose levels had been found to be lower than 74 mg/dl. The psychiatrist discontinued paroxetine, mirtazapine, lorazepam, and risperidone and initiated nefazodone, 100 mg b.i.d., clonazepam, and trazodone. Four weeks later, the nefazodone dose was increased to 300 mg at bedtime.

Two weeks later, Mr. A was admitted to the medical service with a 3-day history of generalized weakness, a cough, a fever, and a provisional diagnosis of viral syndrome. After admission, the results of laboratory tests included a creatinine kinase level of 10,555 U/liter, an aspartate aminotransferase level of 72 U/liter, a lactose dehydrogenase level of 350 U/liter, and urine containing moderate blood, five to six red blood cells per high-power field, and one to two WBCs per high-power field. Mr. A’s blood urea nitrogen, creatinine, and alanine aminotransferase levels remained within normal limits; his serum myoglobin level was not tested. Nefazodone was discontinued, Mr. A was hydrated intravenously, and 2 days later he was discharged with a creatinine kinase level of 3869 U/liter. He was feeling less weak and afebrile. One week later, his weakness had nearly resolved (his creatinine kinase level was 261 U/liter). He has continued taking simvastatin and venlafaxine without complications.

Nefazodone, a potent inhibitor of the CYP 3A4 system, should be used with caution in combination with 3A4 substrates, including simvastatin. We believe this patient’s rhabdomyolysis was likely a result of this interaction. Although the rhabdomyolysis resolved with hydration and nefazodone discontinuation, renal failure may have occurred if clinical attention had not been sought (4). With an increasing rate of statin prescription (5) and nefazodone’s possible association with liver failure (2), even more attention should be paid to possible complications related to these agents. Given this information, nefazodone may not be the best first-line antidepressant therapy for patients taking statins metabolized by the 3A4 system. When patients are given this drug combination, the symptoms of rhabdomyolysis should be carefully reviewed with them. Psychiatrists should be vigilant about reviewing medication lists for potentially serious drug interactions.

Ketter TA, Flockhart DA, Post RM, Denicoff K, Pazzaglia PJ, Marangell LB, George MS, Callahan AM: The emerging role of cytochrome P450 3A in psychopharmacology. J Clin Psychopharmacol  1995; 15:387-398
[PubMed]
[CrossRef]
 
Physicians’ Desk Reference. Montvale, NJ, Medical Economics, 2002, pp 1104-1108
 
Jacobson RH, Wang P, Glueck CJ: Myositis and rhabdomyolysis associated with concurrent use of simvastatin and nefazodone (letter). JAMA  1997; 277:296-297
[PubMed]
[CrossRef]
 
Visweswaran P, Guntupalli J: Rhabdomyolysis. Crit Care Clin  1999; 15:415-428, ix-x
[PubMed]
[CrossRef]
 
Packham C, Pearson J, Robinson J, Gray D: Use of statins in general practices, 1996-8: cross sectional study. Br Med J  2000; 320:1583-1584
[CrossRef]
 
+

References

Ketter TA, Flockhart DA, Post RM, Denicoff K, Pazzaglia PJ, Marangell LB, George MS, Callahan AM: The emerging role of cytochrome P450 3A in psychopharmacology. J Clin Psychopharmacol  1995; 15:387-398
[PubMed]
[CrossRef]
 
Physicians’ Desk Reference. Montvale, NJ, Medical Economics, 2002, pp 1104-1108
 
Jacobson RH, Wang P, Glueck CJ: Myositis and rhabdomyolysis associated with concurrent use of simvastatin and nefazodone (letter). JAMA  1997; 277:296-297
[PubMed]
[CrossRef]
 
Visweswaran P, Guntupalli J: Rhabdomyolysis. Crit Care Clin  1999; 15:415-428, ix-x
[PubMed]
[CrossRef]
 
Packham C, Pearson J, Robinson J, Gray D: Use of statins in general practices, 1996-8: cross sectional study. Br Med J  2000; 320:1583-1584
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 16

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 3.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles